Alert archive / Minnesota / Heat Advisories in 2010

Heat Advisory 4, NWS Twin Cities, MN

August 12, 201022 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this heat advisory at Aug 12, 2010, 10:03 AM CDT for 22 counties in Minnesota; 6 counties in Wisconsin. It took effect at Aug 12, 2010, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 12, 2010, 10:03 AM CDT (15:03 UTC)
In effect from
Aug 12, 2010, 12:00 PM CDT
Expired
Aug 12, 2010, 7:00 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN
All 28 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Aug 12, 6:20 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 6:20 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 12Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 AM CDT THU AUG 12 2010

.DISCUSSION...ISSUED 359 AM CDT

LOOKS LIKE LOTS OF ACTION SHAPING UP FOR THE NEXT DAY OR TWO.
CURRENTLY VERY STRONG WARM ADVECTION FEEDING COMPLEX IN NORTH
DAKOTA WHICH WILL CONTINUE ON ITO PARTS OF NW MN THIS MORNING.
SOME OF THIS MAY BUILD INTO WEST CENTRAL MN FOR A TIME. OTHERWISE..
IT APPEARS THAT A CAPPED ENVIRONMENT DEVELOPS AT LEAST IN THE
SOUTHERN THIRD OF MN FOR THE AFTERNOON. TEMPS IN MUCH OF SOUTHERN
MN SHOULD REACH THE LOWER 90S AND POSSIBLY A FEW SPOTS IN THE MID
90S. THIS WILL PUSHES HEAT INDICES NEAR 100 BUT THIS IS NOT MUCH
DIFFERENT THAN YESTERDAY. CLOSE TO HEAT ADVISORY...BUT WILL NOT
ISSUE AT THIS POINT. SOMETHING TO WATCH THOUGH IF DEW POINTS
BECOME MORE WIDESPREAD IN THE MID 70S.

FOR TONIGHT...THE LOW LEVEL JET REALLY CRANKS UP WITH BOTH THE NAM
AND GFS SHOWING PRESSURE FALLS MOVING INTO THE CWA. THE HIGHER PRECIPITABLE
WATER CHANGES SEEM TO BE ACROSS SOUTHERN MN OVERNIGHT WITH STRONG
THICKNESS DIFLUENCE AT LEAST OVER WEST CENTRAL MN AFTER
MIDNIGHT. WARM MID LEVEL TEMPS /700 MB NEAR 12C/ FORECAST TO
LINGER OVER SOUTHERN MN BUT THE STRONG INCREASE IN THE PWAT MAY
OVERCOME POTENTIAL CAPPING. VARIOUS MODEL REFLECTIVITY AND WATER
VAPOR SIMULATIONS SUGGEST A COMPLEX OF STORMS MOVING ACROSS AT
LEAST PORTIONS OF THE MN CWA OVERNIGHT. WILL MENTION POSSIBLE
SEVERE AND HEAVY RAIN PARTS OF THE WEST CENTRAL INTO THE SOUTH
CENTRAL.

THE STRONG UPPER TROUGH IS FORECAST TO IMPINGE ON THE AREA FRIDAY
AFTERNOON AND EVENING WITH THE DEEP INSTABILITY ON THE ORDER OF
5000 J/KG ML MUCAPE ADVECTING INTO SE MN. SEEMS THAT THESE TYPES
OF VALUES HAVE BEEN COMMON THIS SUMMER. WILL KEEP THE HIGH POPS
OVER SE MN AND WEST CENTRAL WISCONSIN INTO FRIDAY EVENING. WILL
NOT TRY TO OUTLINE SEVERE AT THIS TIME DUE TO UNCERTAINTY OF LEFT
OVER BOUNDARIES. THE SREF THOUGH...HAS BEEN TARGETING SE MN WITH THE HIGHER
PROB VALUES OF > 100 CG STRIKES COINCIDING WITH SIG TOR
INGREDIENTS.

THE SIG PATTERN CHANGE SEEMS TO BE ON TRACK WITH THE GEFS SHOWING
SIG 850 MB TEMP DEPARTURES BUILDING IN NEXT WEEK.

&&

.AVIATION.../12Z TAF ISSUANCE/

MOST IMMEDIATE CONCERN IS WITH DNS FOG AFFECTING WI TAF SITES. FOG
LIKELY QUITE THICK SINCE IT HAS BEEN PRESENT FOR A FEW HRS. XCPT
VSBYS TO RMN LIFR AT EAU/RNH TIL ARND 13Z BFR RPDLY IMPRG. STG WAA
PROPELLING TSTMS OUT OF DKTS INTO NW MN. RADAR HAS BEEN SHWG DVLPMT
BGNNG FARTHER S INTO NE SODAK FROM OUTFLOW FROM TSTMS MVG ACRS E
NODAK. THESE MAY AFFECT AXN THIS MRNG. TSTMS WILL REDVLP IN DKTS
THIS AFTN AHD OF SFC FNT AS AIRMASS DESTABILIZES. THEY SHUD MV INTO
AXN/RWF THIS EVE AND THEN CONT TO MV SE IN DIFLUENT TKNS FIELD
AFFECTING RMDR TAFS.

KMSP...PTCHY FOG PRESENT IN METRO AREA...BUT NO IMPACTS XPCTD AT
MSP. WNDS GRADU BCMG SE DRNG MRNG AS HI PRES MVS INTO WI AND SFC
PRES BGNS FALLING AHD OF DKTS LOW PRES. TSTMS WL DVLP IN E DKTS THIS
AFTN PSBLY AFFECTING MSP AS SOON AS 04Z...BUT MAIN ACTIVITY NOT TIL
AFT 06Z.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/BAP
Hazardous weather outlook, Aug 12, 4:44 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT THU AUG 12 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
130945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY IN WEST CENTRAL
MINNESOTA. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE MAIN THREATS BUT AN ISOLATED TORNADO SHOULD NOT BE
RULED OUT. THE GREATEST RISK OVER SEVERE STORMS WOULD BE WEST OF A
LINE FROM ALEXANDRIA TO REDWOOD FALLS.

THERE WILL BE AN INCREASED RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
MOST OF THE MINNESOTA PORTION OF THE OUTLOOK AREA. AN ISOLATED
TORNADO IS POSSIBLE IN WEST CENTRAL MINNESOTA IN THE
EVENING...THEN LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREATS ACROSS REST OF THE MINNESOTA AREA OVERNIGHT. HEAVY
RAINFALL COULD CAUSE LOCALIZED FLOODING AD WELL.

HEAT INDICES WILL BE IN THE UPPER 90S TO THE NEAR 100 OVER SOUTH
CENTRAL MINNESOTA THIS AFTERNOON INCLUDING THE TWIN CITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY INTO FRIDAY
EVENING ACROSS THE OUTLOOK AREA...ESPECIALLY SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...AS A STRONG LOW PRESSURE
TROUGH MOVES ACROSS THE AREA. THERE MAY BE A RISK OF TORNADOES
OVER PARTS OF SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. HEAVY RAINFALL IS AGAIN POSSIBLE OVER EASTERN MINNESOTA
INTO WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL
MINNESOTA LATE THIS AFTERNOON...AND IN MUCH OF THE MINNESOTA
PORTION OF THE OUTLOOK AREA OVERNIGHT.

In the hours before

Special weather statement, Aug 12, 6:34 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
634 AM CDT THU AUG 12 2010

MNZ041-042-121215-
DOUGLAS-TODD-
634 AM CDT THU AUG 12 2010

AT 630 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF MILLERVILLE OR ABOUT 25 MILES
NORTHWEST OF ALEXANDRIA. THIS STORM WAS MOVING SOUTHEAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS OF 40 TO 50 MPH ARE EXPECTED
WITH THIS STORM.

SOME COMMUNITIES WHICH MAY BE AFFECT BETWEEN 645 AM AND 730 AM ARE
MILTONA...CARLOS...AND CLOTHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4607 9466 4580 9491 4606 9575 4612 9571
      4611 9516 4618 9515
TIME...MOT...LOC 1131Z 296DEG 32KT 4615 9550

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:34 AM CDTSpecial Weather StatementMPXTodd41 min
Aug 12, 6:40 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd26 min
Aug 12, 4:37 PM CDTFlash Flood WatchMPXAnoka, Carver, Chisago, Dakota, Freeborn, Goodhue and 9 more29 hr
Aug 12, 5:28 PM CDTTornado WarningMPXLac qui Parle, Swift62 min
Aug 12, 5:34 PM CDTSpecial Weather StatementMPXRedwood56 min
Aug 12, 5:40 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville, Yellow Medicine65 min
Aug 12, 6:18 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Swift42 min
Aug 12, 6:19 PM CDTSevere Thunderstorm WarningMPXDouglas56 min
Aug 12, 6:21 PM CDTTornado WarningMPXStevens24 min
Aug 12, 6:28 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Swift47 min
Aug 12, 6:35 PM CDTSevere Thunderstorm WarningMPXBrown, Chippewa, Kandiyohi, McLeod, Meeker, Redwood and 4 more55 min
Aug 12, 6:40 PM CDTAreal Flood AdvisoryMPXLac qui Parle, Swift6 hr
Aug 12, 6:47 PM CDTTornado WarningMPXStevens28 min
Aug 12, 6:52 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, McLeod, Nicollet, Sibley53 min
Aug 12, 6:58 PM CDTTornado WarningMPXDouglas, Pope47 min

Nearby

Heat Advisories in Minnesota, 2010Heat Advisories in Wisconsin, 2010Every heat advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.